Hail, Yakima
- When
- June 5, 5:30 PM PST
- Where
- Yakima County, 4 mi ESE of Terrace Hgts
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.598, -120.402
An upper level low pressure area near the central California coast brought abundant moisture into the Pacific Northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level low pressure area near the central California coast brought abundant moisture into the Pacific Northwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 5, 3:50 PM PST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
450 PM PDT FRI JUN 5 2009
UPDATED AVIATION DISCUSSION
.SHORT TERM...TONIGHT THROUGH SUNDAY...SATELLITE IMAGERY SHOWS THE
UPPER LEVEL LOW THAT HAS BEEN OFF THE CENTRAL CALIFORNIA COAST IS
MOVING ASHORE AND IS WEAKENING. TONIGHT IT WILL OPEN UP INTO AN OPEN
WAVE AND GET ABSORBED INTO THE MEAN FLOW BY SUNDAY AS ANOTHER LOW
DEVELOPS IN THE CANADIAN ROCKIES AND SLIDES SOUTH INTO NORTHERN
MONTANA. FOR TONIGHT...THUNDERSTORMS ARE ALREADY DEVELOPING OVER THE
HIGHER TERRAIN OF THE EASTERN MOUNTAINS AND SPREADING EASTWARD.
EXPECT THAT THUNDERSTORM COVERAGE WILL BE EXPANDING OVER THE ENTIRE
AREA BY THIS EVENING AND CONTINUING FOR AN HOUR OR TWO AFTER
SUNDOWN. DEWPOINTS ARE UNUSUALLY HIGH...IN THE MID TO UPPER 50S AND
THIS WILL HELP FEED THE STORMS BUT WINDS ALOFT ARE LIGHT...JUST
ENOUGH TO KEEP STORMS FROM DYING BUT WITH SLOW MOVEMENT...HEAVY RAIN
IS A CONCERN. CURRENT FLASH FLOOD WARNING LOOKS JUSTIFIED...ALTHOUGH
WOULD EXPECT ANY FLASH FLOODS TO VERY ISOLATED TO AREAS THAT HAD
HEAVY RAIN YESTERDAY. STORMS DO NOT APPEAR TO BE QUITE AS STRONG AS
YESTERDAY BUT COULD STILL SEE SOME STRONG WINDS OR DOWNBURSTS OUT OF
COLLAPSING STORMS...SIMILAR TO YESTERDAY...PUSHING GUST FRONTS
ACROSS BROAD AREAS AWAY FROM THE DYING STORMS. THE STORMS SHOULD
TAPER DOWN TO SHOWERS OVERNIGHT.
TOMORROW WILL SEE THE LOW SWING SOUTH OUT OF CANADA PUSHING A COLD
FRONT THROUGH THE NORTHERN CORNER OF THE AREA IN THE AFTERNOON. THIS
WILL GIVE US A ROUND OF RAIN SHOWERS DURING THE DAY AND HAVE ADDED A
SLIGHT CHANCE OF THUNDERSTORMS FROM ELLENSBURG AND YAKIMA THROUGH
THE COLUMBIA BASIN AND INTO THE EASTERN MOUNTAINS AND WALLOWA
COUNTY. INSTABILITY AND AVAILABLE ENERGY IS NOT GREAT BUT COULD SEE
A FEW WEAK STORMS. ALONG WITH THE FRONT...COLDER AIR WILL MOVE INTO
THE AREA AND THOSE AREAS DESCRIBED ABOVE WITH THUNDERSTORMS WILL SEE
A DROP OF 5 TO 8 DEGREES FROM TODAY. THE REST OF THE AREA WILL BE
SIMILAR TO TODAY. SHOWERS ONCE AGAIN WILL TAPER OFF OVERNIGHT.
SUNDAY WILL SEE THE LOW FROM CANADA SETTLE IN NORTHERN MONTANA AND
CARVE A TROUGH OVER THE AREA. DRIER AIR WILL HELP CUT BACK ON
SHOWERS TO JUST THE EASTERN MOUNTAINS AND DO NOT SEE THUNDERSTORMS
DEVELOPING. SUNDAY WILL SEE TEMPERATURES TO SATURDAY...PERHAPS A
DEGREE OR TWO WARMER. PERRY
.LONG TERM...SUNDAY NIGHT THROUGH MONDAY NIGHT...12 MODELS BRING A
DRIER AND RELATIVELY STABLE AIR MASS ACROSS THE REGION SUNDAY NIGHT
AND A GOOD PORTION OF MONDAY MORNING. AS SUCH HAVE CUT BACK ON POPS
FOR THIS TIME FRAME. LATER MONDAY AFTERNOON A WEAK FRONT CROSSES AND
HAVE LEFT MENTION OF SHOWERS ACROSS THE EASTERN MOUNTAINS WITH A
MORE CONFINED SLIGHT CHANCE THUNDER MENTION AS THE INSTABILITY
APPEARS MORE FOCUSED TO THE FAR EASTERN REACHES OF THE CWA EARLY
MONDAY EVENING. THERE MAY BE LINGERING SHOWERS CONTINUING THROUGH
EARLY TUESDAY MORNING. /JBONK
TUESDAY THROUGH FRIDAY...NO CHANGES MADE AS UNCERTAINTY REMAINS WELL
ABOVE AVERAGE. PREVIOUS DISCUSSION FOLLOWS...AN UPPER TROUGH WILL
CONTINUE TO DEVELOP OVER THE NORTH CENTRAL ROCKY MOUNTAIN REGION
WITH AN UPPER HIGH OFF THE PACIFIC COAST. THIS WILL KEEP A DRIER AND
SLIGHTLY COOLER NORTH TO NORTHWEST FLOW ALOFT GENERALLY OVER THE
AREA. HOWEVER THERE WILL BE A FEW WEAK WAVES IN THE FLOW WITH JUST
ENOUGH DAYTIME HEATING FOR SOME AFTERNOON INSTABILITY TO FORM. THE
RESULT WILL BE ISOLATED SHOWERS WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE GREATEST THREAT WILL BE ON TUESDAY AND
WEDNESDAY AS THE STRONGEST OF THE WEAVES MOVE SOUTHEAST ACROSS THE
FORECAST AREA. HOWEVER AT THIS TIME IT LOOKS LIKE IT WILL BE A HIGH
CHANCE OF PRECIP EVENT BUT WITH LITTLE ACTUAL PRECIPITATION EXPECTED
TO FALL OR ACCUMULATE. TEMPERATURES WILL COOL OFF A BIT THROUGH THE
PERIOD BACK TO NEAR NORMAL COMPARED TO THE RECENT COUPLE OF
WEEKS...BUT PERHAPS STILL A FEW DEGREES ABOVE NORMAL...IN THE UPPER
70S TO LOWER 80S. 88
&&
.AVIATION DISCUSSION...00Z TAFS. LATEST RADAR SHOWS LITTLE ACTIVITY
IN THE WAY OF T-STORMS OVER THE TAF SITES. HOWEVER...SCATTERED
T-STORMS HAVE BEEN OBSERVED OVER THE CENTRAL AND NE AREAS OF
OREGON. STORMS ARE TRACKING TO THE SW...AND KRDM COULD SEE SOME
CONVECTION THIS EVENING. DOPPLER RADAR AT SPOKANE IS SHOWING STORMS
ACROSS NORTH CENTRAL WASHINGTON MOVING SOUTH. THESE STORMS WILL
BEGIN TO MOVE INTO OUR FORECAST AREA WITH THE POTENTIAL FOR
CONVECTION AT THE REMAINDER OF THE TAF SITES OVERNIGHT. STORMS ARE
SLOW MOVING SO HEAVY DOWNPOURS MAY CAUSE CONDITIONS TO FALL BELOW
IFR IN A SHORT PERIOD OF TIME. GUSTY OUTFLOW WINDS ARE ALSO A GOOD
POSSIBILITY. CONDITIONS WILL IMPROVE AFTER MIDNIGHT...AND THE AIR
MASS IS FAIRLY STABLE ON SATURDAY AND ONLY TOWERING CUMULUS OR
ISOLATED CB CLOUDS ARE EXPECTED. JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 70 46 74 / 30 40 30 10
ALW 60 72 48 76 / 30 40 30 10
PSC 61 78 49 79 / 20 30 20 0
YKM 58 77 49 78 / 20 20 10 0
HRI 58 75 47 78 / 20 30 30 10
ELN 56 77 47 77 / 20 20 10 0
RDM 46 70 42 73 / 30 20 10 10
LGD 54 66 43 69 / 40 60 40 20
GCD 53 68 45 69 / 40 40 40 20
DLS 60 73 52 80 / 20 20 20 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR ORZ049-050-
501>506.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR WAZ029-030.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/87/87HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
252 PM PDT FRI JUN 5 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
247 PM PDT FRI JUN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
HEAVY RAIN
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON
THUNDERSTORMS WILL DEVELOP ACROSS WALLOWA COUNTY...THE BLUE
MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS AS WELL AS THE OCHOCO AND JOHN
DAY HIGHLANDS WITH VERY HEAVY RAIN POSSIBLE. A FLASH FLOOD WATCH IS
IN EFFECT FOR THIS AREA THROUGH THE EVENING. SEE PRODUCT PQRFFAPDT
FOR MORE DETAILS.
ACROSS THE REST OF THE REGION...SCATTERED THUNDERSTORMS ARE EXPECTED
AND MAY CONTINUE SMALL HAIL...GUSTY WIND AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS SATURDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON,
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A COLD FRONT WILL MOVE OUT OF CANADA AND ACROSS THE REGION ON
SATURDAY...BRINGING RAIN SHOWERS AND COOLER TEMPERATURES. THE FRONT
WILL ALSO BRING ENOUGH INSTABILITY FOR A FEW WEAK THUNDERSTORMS OVER
THE NORTHERN AND EASTERN PORTIONS OF THE AREA. NORTHWESTERLY FLOW
ALOFT WILL DEVELOP BEHIND THE FRONT...CAUSING UPSLOPE MOUNTAIN
SHOWERS ON SUNDAY AND MONDAY. A TROUGH WILL MOVE INTO THE AREA ON
TUESDAY...INCREASING PRECIPITATION CHANCES THROUGH THE END OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 215 PM PDT FRI JUN 5 2009 ORZ050-052215- WALLOWA COUNTY OR- 215 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLOWA COUNTY UNTIL 315 PM PDT... AT 209 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOSEPH...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4518 11693 4518 11728 4542 11731 4545 11705 TIME...MOT...LOC 2112Z 349DEG 6KT 4535 11716
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
250 PM PDT FRI JUN 5 2009
ORZ049-503-052245-
GRANDE RONDE VALLEY OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
250 PM PDT FRI JUN 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
345 PM PDT...
AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 13 MILES NORTHEAST OF INTERSTATE
84...MOVING SOUTHWEST AT 10 MPH. THESE STORMS WILL REACH I-84
BETWEEN LA GRANDE AND BAKER CITY AROUND 3:30 PM.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4516 11750 4498 11776 4504 11785 4504 11788
4499 11789 4499 11794 4525 11813 4548 11771
4543 11769 4541 11767 4536 11766 4533 11764
4533 11761
TIME...MOT...LOC 2147Z 050DEG 7KT 4512 11771The Pendleton radar (KPDT), 156 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164979.